The Taper-Down: Antidepressant Meds and Me

Yes, I know that's a tapir and not a "taper." But look how cute!

Yes, I know that’s a tapir and not a “taper.” But look how cute!

As you know if you’ve been reading my blog for a while, I recently celebrated my one-year-in-recovery anniversary. Technically as of last week it’s been sixteen months, but I’m not going to do that thing new parents do and announce every month like it’s a birthday. Suffice it to say, I’ve been recovering for a little while now, and I’ve made more progress than I imagined I would during that time.

To wit, a few accomplishments I didn’t think I’d be typing so soon (I’d tag this #humblebrag, but it’s totally not. I’m not humble, I’m proud!):

1. I’ve re-discovered that pizza and French fries are God’s work and should be enjoyed as such.

2. I’ve started re-instating an exercise routine that’s flexible – I didn’t go to the gym this morning because it’s -11 degrees outside and I’m not about to walk there in that weather. Will I go when it’s warmer in Michigan than on Mars? Probably. Does it bother me that I didn’t go today? Not too much.

3. I went pants shopping and it wasn’t the most painful thing of all time. I actually found a pair that, in my rarely-generous opinion, looked good. Hats off to you, Old Navy. Your “short” pants are actually the right length for short people. It’s a good deal.

4. I’ve started tapering off my antidepressants.

Now, if that last one doesn’t sound exactly body-image related, let me assure you that it’s linked. I started taking generic Celexa about three and a half years ago, at the worst point in my eating disorder. I’ve always been an emotional person (I can tell you stories of crying in public for no reason until the cows come home), but with the added stress of an eating disorder, it got to the point where I wasn’t sure I could function without help. I was nervous about starting SSRIs at first – it felt like a cop-out, like I wasn’t strong enough, like I was too weak emotionally to behave like a normal person without drugs.

For anyone out there considering SSRIs, let me assure you, there’s nothing more wrong. Depression is a  legitimate and painful mental illness, and deserves to be treated that way. Would you say that someone with cancer shouldn’t start chemotherapy because that would mean they weren’t strong enough to stop their cells from multiplying on their own? Should people with diabetes not take their insulin because that means they’re weak?

Antidepressants, or any other prescription drug for mental illnesses, are legitimate medical tools, and mine worked wonders for me. It didn’t make me happy all the time, of course – that would be too easy. But what it did do was help me maintain an even keel. I would get sad, but I wouldn’t be so sad that I couldn’t function. It helped me climb back onto some kind of middle ground. It didn’t change my mind into something I didn’t recognize. Instead, I finally felt like myself again.

But sixteen months into recovery, I started to get the feeling that the stability and even-keeled-ness of my mind wasn’t coming from Celexa anymore. Don’t ask me to explain the difference, because I don’t really understand it objectively, but I could tell that what I was feeling was actually me. And I wanted to see if it would hold up without medication.

For anyone in a similar position, either now or at some point in the future, do not start tapering off of SSRIs or any other medication without speaking to a doctor first. I skipped one day about a year ago because I forgot to bring my meds with me when I left town, and the side effects of a sudden, cold-turkey approach (even an accidental one) were awful. But gradually, bringing down the dose little by little, can help you avoid most of those symptoms.

I still haven’t entirely stopped with my pills yet. The process is gradual: first half a dose every day, then half a dose every other day, then half a dose every three days until finally the bottle is empty and I don’t need to refill it again. Going at this slow, easy pace, I haven’t noticed any huge problems. There have been some side effects, sure, and if you experience similar things going off of SSRIs, you’re not the only one:

  • mild nausea (I also had the stomach flu at the same time, but I think the taper-down affected it as well)
  • mild headaches (ditto)
  • occasional depressed mood (like I said, I’m a cry-for-no-reason kind of person. But as long as I know that it’s a side effect of the taper-down and not me having a terrifying breakdown, it’s manageable with a few moments apart from other people and a few deep breaths)
  • “brain shivers.”

I know that last one sounds like something out of an HG Wells novel, and it was the one that freaked me out the most, so I’ll take a few seconds to explain. Coming off Celexa, I started feeling what I could best describe as my brain vibrating. It’s not like my brain is actually moving around in my head or anything. It’s not painful, and it’s not harmful in any way. Let’s describe it this way: imagine you’re sitting on top of a moving washing machine. Can you remember what it feels like for your body to kind of be buzzing, even though you know you’re not moving? Now isolate that feeling to only in your head. That’s a “brain shiver.”

Wikipedia (where I turn for all information nowadays) tells me that these are a result of a “down-regulation of serotonin receptors in the synaptic cleft.” Hearkening back to the glory days of Psychology 111, this means that the parts of my brain that have been receiving serotonin from the Celexa are no longer receiving this constant artificial supply of chemicals, and so it doesn’t need to work as hard anymore. Like a General Motors plant in Michigan, cutting off the third line because nobody wants to buy the Buick Rendezvous. (Because I think the Rendezvous is the ugliest car on the planet. But I digress.) Those “brain shivers” are my synapses getting used to accepting only chemicals I produce. I imagine after a few weeks, the adjustment period will be over and this particular symptom will stop.

If you’re currently on antidepressants, or are thinking about starting them and have talked about them with your doctor or psychiatrist, know that there’s nothing to stigmatize about them. It’s not a sign of weakness, it’s a sign of strength. You’re deciding to take control of your life.

And they don’t have to be forever. Maybe they will be, and that’s okay too. But I’ve reached a point where I no longer think I need them. I’m not in the same place I was when I started medication. It makes sense that a different place needs different tools.

Advertisements

What do you think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s